In August I had a blood test and my fish was neg and PCR was .99 or less than 1%. Last week I had a bone marrow aspiration and the doctor said my results "were normal but abnormal gene at 3.7%" . I asked him if that meant the same cells that were less than 1% in August and now they were 3.7% and he answered , yes. He said that I should not worry as the numbers are so low that you can get that with dif.samples and that we will recheck in Feb . . I worry because my dose was reduced in August from 400 mg to 300 mg because of severe skin rash of squamous cell ca. All treatment is at MDA . The doctor said that he will switch me to Nilotinib in Feb if the rash does not improve from the cancerous spots. I am having those cut off monthly. Any encouragement you can give me would be appreciated at this point. I was prepared for a 0% and then got the 3.7% .... so disappointed.
Should I worry re bone marrow results?
Posted 17 November 2012 - 12:22 PM
Actually, the doctor reduced it to relieve the rash which was extremely bad and to help bring up WBC level and RBC level. I went to an onc/dermatologist at MDA at that point and she said it was the first squamous cell ca's she had seen due to gleevec but she said she had seen the same thing with zoleraf (sp?) which she prescribes for melanoma . She has frozen many (25 at one visit) that were precancerous, removed and biopsied 9 which have all been invasive squamous cell cancers. It takes a long time to heal on the legs when they are excised as they are pretty big and deep. The leukemia doc would not believe it was from the gleevec until the onc/derm diagnosed it as such. It was the first for him too. After the reduction of the gleevec, the rash has really really improved.... only three small ones were biopsied this past week with numerous precancerous ones zapped. BUT, now I am worried about the response . I have sent an email to the doc asking that we retest in mid Dec when I am back at MDA for the onc/derm to remove or zap more. She said it is better to do it monthly as they are small rather than wait until they are large which takes so much longer to heal. I am very active in the yard (3 acres) and having wounds on the legs is miserable. I was hoping that you would see my question , Trey and give me your thoughts. I am 74 but much more active than a lot of younger people . I do not want this CML to get the upper hand. Oh, by the way , the WBC did come up to low normal but the RBC is still at borderline low. The onc is not worried with either of the counts. Thanks for your input, Trey. Really appreciate it.
Posted 17 November 2012 - 02:54 PM
The interaction with skin can be through a couple issues, but this one is likely due to Gleevec's effects on PDGFR kinases. I would suggest that the Gleevec did not cause the squamous cell carcinoma (SCC), but may have something to do with removing a barrier to SCC progression related to PDGFR when the SCC is in the developmental stages. The difference may sound small, but it is an important one.
The same thing with the melanoma drug Zelboraf your Onc mentioned. In melanoma, the SCC cells can overexpress the kinase PDGFR as an alternate survival pathway, which may in turn have something to do with squamous cell carcinoma being able to advance, but I don't have any real data on that.
Posted 17 November 2012 - 11:50 PM
I'm confused, if your doctors believe that Gleevec is actually causing skin cancer for you, why wouldn't they stop treatment immediately and switch to another drug?
Also, if you are having skin trouble, why would they switch to nilotinib when it is known to cause bad skin rashes?
It would seem the more logical choice would be dasatinib, which is being trialed for SCC.
I'm certain they know what they are doing are MDA, but I would be asking the question.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users